We've all done it: begged the doctor for antibiotics to treat our latest sinus infection or chest cold or sore throat. Sure, we know that antibiotics aren't always the answer, but what can it hurt? Turns out, it may hurt our bodies more than we realize. A new study has found that even a single course of antibiotics can mess up your gut bacteria for the next 12 months.

In two new studies, researchers evaluated the effect of oral antibiotics on the gut microbes of healthy people and found that the medications altered their digestive bacteria for several months, even up to one year. The studies, conducted by Egija Zaura at the University of Amsterdam, followed a total of 66 healthy volunteers — 29 in Sweden and 37 in the United Kingdom.

Participants were randomly assigned to one of two groups, those who were given a placebo and those who were given an oral antibiotic. Medications tested included clindamycin, ciprofloxacin, minocycline and amoxicillin. Researchers tested the quantity and variety of microbes in the participants' saliva and feces immediately after taking the medications and again after one, two, four and 12 months.

The study found that all four antibiotics disturbed the makeup of the participants' gut bacteria for several months. Participants who took the ciprofloxacin saw the most notable alteration, with gut bacteria changes noticed for 12 full months.

Of course, when you have a nasty infection, antibiotics may be what you need to knock it out. But if your illness is borderline, this may be one more good reason to skip the medications and order up a pot of mom's Chicken Noodle Soup until you get better.